MAUDE Adverse Event Report: BAUSCH + LOMB STELLARIS PHACO PREMIUM PACK WITH MICS NEEDLE; UNIT, PHACOFRAGMENTATION

BAUSCH + LOMB STELLARIS PHACO PREMIUM PACK WITH MICS NEEDLE; UNIT, PHACOFRAGMENTATION
Model Number BL5114
Medical Device Problem Code Particulates (1451)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was discarded and is not available for evaluation.The device history records were reviewed and found manufacturing and sterilization records to be acceptable.The investigation is ongoing.
 
Event or Problem Description
The user facility in the (b)(6) reported a black particle appeared in the patient's eye during the sculpting phase.The particle was removed and the surgery was prolonged for 10 minutes.There was no impact to the patient.
 
Additional Manufacturer Narrative
The customer discarded the particle, so unable to investigate the root cause.The lot history, trend analysis, risk analysis, and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action is required.The investigation is complete.
 
Additional Manufacturer Narrative
It was previously reported that the device and particle were discarded.Both were found and have been returned.The evaluation was completed.One collection cassette with tubing was returned in a plastic bag along with a small plastic vial.The part number and lot number cannot be verified or determined.The assembly was dirty with fluid in the lines and a small amount in the collection cassette.Some of the fluid had leaked out and is all over the assembly.Visual inspection found no dark-colored particles visible in the bag, cassette, or tubing.A functional test was performed using a stellaris pc system.The collection cassette was captured and recognized by the system.The assembly passed the self-vacuum test, primed, irrigated, and aspirated as intended.The assembly was not blocked or clogged.The balanced salt solution (bss) bottle was not returned.However, the sample bss bottle used during functional testing did not collapse during testing.The small plastic vial was microscopically inspected.There were no black or dark-colored particles visible in the vial.There was a white-ish-colored particle in the vial.The particle was hard to the touch and was approximately 660 microns by 755 microns in size.There were a couple of dark-colored areas visible on the particle itself.The particle was sent to a laboratory for analysis.The white-colored particle was analyzed using an energy dispersive spectrometer (eds).The results indicate that it consists primarily of calcium and oxygen.Lesser concentrations of phosphorus, carbon, sodium, silicon, chlorine, magnesium, and aluminum were also detected.This is consistent with calcium phosphate with lesser concentrations of saline residue and mineral deposits.The source and origin of the particle cannot be determined.Therefore, the root cause cannot be determined.The device history record was reviewed and found to be acceptable.The lot history, trend analysis, risk analysis, and directions for use review were considered acceptable, with the product performing within anticipated rates.The investigation is complete.

Brand Name
STELLARIS PHACO PREMIUM PACK WITH MICS NEEDLE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
BAUSCH + LOMB
rochester NY 14609
MDR Report Key11879717
Report Number0001920664-2021-00066
Device Sequence Number11652640
Product Code HQC
UDI-Device Identifier00757770057542
UDI-Public(01)00757770057542(17)210803(10)W6679
Combination Product (Y/N)Y
Initial Reporter CountryUK
PMA/510(K) Number
K063331
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/03/2021
Device Model NumberBL5114
Device Catalogue NumberBL5114
Device Lot Number222
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/15/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/30/2021
Supplement Date Received by Manufacturer06/10/2021
07/20/2021
Initial Report FDA Received Date05/25/2021
Supplement Report FDA Received Date06/24/2021
08/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BALANCED SALT (BSS)